Alert archive / Kentucky / Tornado Warnings in 1999
Tornado Warning 4, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Apr 9, 1999, 4:54 AM EDT for Owen County, Kentucky. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1999, 4:54 AM EDT (08:54 UTC)
- Expired
- Apr 9, 1999, 6:00 AM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Owen County, KY
The radar
The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:30 AM EDT | Thunderstorm Wind 50 | Countywide, KY | Trees were knocked down. Scattered power outages were reported across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 3:00 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILN 090856 RRA TORILN KYC187-091000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 454 AM EDT FRI APR 9 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * TORNADO WARNING FOR... OWEN COUNTY IN NORTHERN KENTUCKY. * UNTIL 600 AM EDT * AT 453 AM EDT... DOPPLER RADAR INDICATED A TORNADO 6 MILES WEST OF OWENTON... MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... OWENTON AT 503 AM EDT .J LONG RIDGE AT 506 AM EDT . LUSBY'S MILL AT 515 AM EDT . GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! .END/JF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Apr 8, 9:25 PM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, Apr 8, 9:25 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 925 PM EDT THU APR 8 1999 WARM FRONT CURRENTLY LOCATED FROM IA/MO BORDER TO LAF TO HERE AT ILN. 00Z SNDG SHOWED LI/S -4 AND CAPE OF ABOUT 900 J/KG. MODIFIED SNDG TO INCREASE SFC DWPT AND SLIGHTLY DECREASE SFC TEMP WHICH KEPT LI THE SAME AND INCREASED CAPE TO OVER 1100 J/KG. HELICITES WERE LESS THAN 100 BUT THOSE SHUD INCREASE A LITTLE AS LOW APPROACHES. LINE PUSHING INTO IL SHUD HOLD TOGETHER AND IF IT MAINTAINS CURRENT MOVEMENT...IT WILL MOVE INTO CWA ARND 07Z. THE STRONGEST STORMS WILL LIKELY CONT TO KEEP NEAR THE TRIPLE PT WHICH WOULD BRING THEM INTO SE IN AND SW OH AFTER MID. WITH CURRENT AND FCST PARAMETERS THINK WIND WILL BE THE GREATEST DANGER BUT SOME LARGE HAIL WITH THE STRONGEST STORMS IS NOT OUT OF THE QUESTION. LATEST 94O HAS SE IN AND SW OH IN MOD RISK WITH REST OF AREA IN SLT. NOT AS CONCERNED WITH SVR IN THE ERN AREAS BUT WILL CERTAINLY LEAVE WORDING AS IS. AS FOR TEMPS WILL LEAVE THINGS ALONE AS TEMPS WILL COOL WITH THE RAIN. WARM FRONT SHUD MAKE IT TO ARND I-70 SO WILL LEAVE THE NORTH A LITTLE COOLER AS DWPTS WILL BE LOWER. .ILN...NONE WHITE
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:47 AM EDT | Severe Thunderstorm Warning | ILN | Owen | 63 min |
| Apr 9, 5:10 AM EDT | Tornado Warning | ILN | Grant | 50 min |
| Apr 9, 5:25 AM EDT | Tornado Warning | ILN | Pendleton | 35 min |
| Apr 9, 5:45 AM EDT | Severe Thunderstorm Warning | ILN | Bracken | 35 min |
Nearby
Tornado Warnings in Kentucky, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.